Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 85, NWS Lincoln, IL

May 26, 2017Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 26, 2017, 2:25 PM CDT for Fulton County, Knox County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 2:25 PM CDT (19:25 UTC)
Expired
May 26, 2017, 3:15 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, IL, Knox County, IL

The radar

The Lincoln radar (KILX), 89 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:05 PM CDTHAIL 0.88Canton, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS53 KILX 261925
SVRILX
ILC057-095-262015-
/O.NEW.KILX.SV.W.0085.170526T1925Z-170526T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
225 PM CDT FRI MAY 26 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Fulton County in west central Illinois...
  Southern Knox County in west central Illinois...

* Until 315 PM CDT

* At 225 PM CDT, a severe thunderstorm was located over Prairie City,
  or 14 miles northeast of Macomb, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Canton, Farmington, Avon, Yates City, Fairview, London Mills,
  Norris, St. Augustine, Ellisville, Fiatt and Middle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4072 9044 4080 8999 4072 8998 4071 8999
      4063 8999 4063 8997 4052 8996 4055 9045
TIME...MOT...LOC 1925Z 266DEG 41KT 4062 9048 

HAIL...1.00IN
WIND...60MPH
 
$$

Barker
3 follow-up statements
411 
WWUS53 KILX 261949
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
249 PM CDT FRI MAY 26 2017

ILC095-261958-
/O.CAN.KILX.SV.W.0085.000000T0000Z-170526T2015Z/
Knox-
249 PM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved south 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for central and
west central Illinois.

LAT...LON 4070 9019 4071 8999 4063 8999 4063 8997
      4052 8996 4054 9030
TIME...MOT...LOC 1948Z 266DEG 39KT 4060 9019 

$$

ILC057-262015-
/O.CON.KILX.SV.W.0085.000000T0000Z-170526T2015Z/
Fulton-
249 PM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN FULTON COUNTY...

At 248 PM CDT, a severe thunderstorm was located near Fairview, or 8
miles west of Canton, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Canton, Farmington, Fairview, Norris, Fiatt and Middle Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for central and
west central Illinois.

LAT...LON 4070 9019 4071 8999 4063 8999 4063 8997
      4052 8996 4054 9030
TIME...MOT...LOC 1948Z 266DEG 39KT 4060 9019 

HAIL...1.00IN
WIND...60MPH
 
$$

Barker
929 
WWUS53 KILX 262002
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
302 PM CDT FRI MAY 26 2017

ILC057-262015-
/O.CON.KILX.SV.W.0085.000000T0000Z-170526T2015Z/
Fulton-
302 PM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN FULTON COUNTY...

At 301 PM CDT, a severe thunderstorm was located over Canton, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Canton and Norris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for central and
west central Illinois.

LAT...LON 4065 9009 4065 8999 4063 8999 4063 8997
      4052 8996 4053 9010
TIME...MOT...LOC 2001Z 268DEG 35KT 4060 9003 

HAIL...1.00IN
WIND...60MPH
 
$$

Barker
234 
WWUS53 KILX 262022
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
322 PM CDT FRI MAY 26 2017

ILC057-262031-
/O.EXP.KILX.SV.W.0085.000000T0000Z-170526T2015Z/
Fulton-
322 PM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FULTON COUNTY HAS
EXPIRED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been allowed to expire.

A tornado watch remains in effect until 800 PM CDT for central and
west central Illinois.

LAT...LON 4065 9009 4065 8999 4063 8999 4063 8997
      4052 8996 4053 9010
TIME...MOT...LOC 2021Z 266DEG 41KT 4061 8975 

$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:53 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 26, 12:53 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1253 PM CDT Fri May 26 2017

.UPDATE...
Issued at 1054 AM CDT Fri May 26 2017

MCV noted on latest satellite/radar imagery over eastern Iowa will
continue to track eastward across north-central Illinois this
afternoon. A cluster of convection is ongoing with this system
and will brush the far northern KILX CWA around Galesburg and
Lacon over the next 2-4 hours. Based on radar timing tools, it
appears the bulk of the storms will remain just north of the CWA,
but additional scattered development south of the main system
appears likely. Both the NAM and HRRR show convection associated
with the MCV becoming widespread as it tracks along/just south of
the I-80 corridor this afternoon...with widely scattered
thunderstorms developing as far south as I-72. With 12z KILX
upper air sounding already showing a strong mid-level cap and
upstream 700mb temps rising to 12C at KSGF, think capping will
greatly limit the southern extent of the convection today. As a
result, will maintain just slight chance PoPs across the southern
two-thirds of the area...with high chance PoPs confined to
locations along/north of I-74.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 322 AM CDT Fri May 26 2017

Early this morning, a weak ridge stretched from the western Gulf
Coast up through the Upper Midwest. However, the weak ridge is
losing ground to clouds filtering in ahead of the next system
moving into the region. For today, generally the cooler temps
associated with clouds between the clouds streaming in from the
west and the cu that will develop in any clear spots. A couple of
weak waves on sat imagery moving through the forecast area this
morning along with a very weak boundary...bringing some showers
to the region, with increasing chances later this
afternoon/evening. Models still differ with how far north the
stronger wave will move later this afternoon. Models have trended
north...but wave on sat imagery is a little further south in the
water vapor. Either way...chance for showers and later
thunderstorms today will linger into the evening and overnight
hours. Thunderstorms are contingent on breaking a relatively weak
cap with weak warm air advection into the region...as well as whether
or not the region will get an assist from outflow from convection
upstream this morning. Overnight lows are limited to the upper
50s to mid 60s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 322 AM CDT Fri May 26 2017

Next wave moves into the region with a sfc low from the SW as the
upper trough moves through the Midwest. Last couple synoptic runs
of the models tracking significantly further south with the low
itself...keeping much of the warm frontal feature out of Central
IL. Significant MUCAPE across the region invof and behind the
lifting warm front throughout the day...but once again, further
south...leaving the uncertainty of the track a concern for Central
IL. Either way, SPC has kept Central IL in a slight risk,
partially due to some uncertainty...but also as the storms may be
focused further to the south, but more than enough instability
will be in place to warrant the threat. Easterly flow for much of
Saturday is actually keeping the temperatures mainly in the
70s and lower 80s. The storm system moves through the Midwest
through the remainder of the weekend slowing as the front moves
east of ILX...lingering the pops in the southeastern portions of the
state. Sunday evening will dry out...but pops return into the
forecast Monday, though weak and in the northern portions of the
state under cyclonic flow. Pops through the end of the week are
relatively low and sporadic until Thursday as another frontal
boundary stretches across the Midwest, providing a focus for
showers and thunderstorms. Mild and seasonal temperatures are
expected in the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri May 26 2017

A cluster of thunderstorms has developed across west-central
Illinois early this afternoon and will continue tracking eastward
over the next several hours. Based on radar trends, have included
TEMPO thunder at KPIA between 18z and 20z. Further east, have
only gone with VCTS at KBMI and KCMI until convective certainty
and timing become better established. Once this wave passes, it
will push a weak cold front southward into the area this evening.
Isolated convection may develop along the boundary, so have
included VCTS at both KSPI and KDEC between 21z and 01z. After
that, winds will become light/variable and fog development will
become an issue. HRRR suggests fog will first develop along the
I-74 corridor where rain will be most prevalent this afternoon by
around 06z...then will develop/spread southward toward dawn. Have
therefore reduced visbys around midnight, with widespread IFR
ceilings and visbys down to around 2 miles between 09z and 13z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Barnes
Hazardous weather outlook, May 26, 11:52 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1152 AM CDT Fri May 26 2017

ILZ027-028-030-271700-
Knox-Marshall-Stark-
1152 AM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance of thunderstorms this afternoon, mainly between
1 pm and 4 pm. There is a Slight Risk of severe storms during
that time, with hail and damaging wind gusts possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that a few strong to severe storms will be possible
Saturday evening, with large hail and damaging winds possible.
Isolated thunderstorms are possible on Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 4 pm this
afternoon.

ILZ029-031-036>038-041>046-053-055-057-271700-
Champaign-De Witt-Douglas-Edgar-Fulton-Logan-Macon-Mason-McLean-
Peoria-Piatt-Tazewell-Vermilion-Woodford-
1152 AM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance of thunderstorms this afternoon into early
evening. There is a Slight Risk of severe storms, with hail and
damaging winds possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible mainly Saturday
evening, with large hail, damaging winds, and tornadoes possible.
Isolated thunderstorms will be possible north of Lincoln on
Monday afternoon.

Flooding will subside along the Illinois River at Peoria tonight,
but will continue downstream through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 7 pm.

ILZ040-047>052-054-056-061-062-066-271700-
Cass-Christian-Coles-Cumberland-Effingham-Menard-Morgan-Moultrie-
Sangamon-Schuyler-Scott-Shelby-
1152 AM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance of thunderstorms this afternoon into early
evening. There is a marginal risk of severe storms, with hail and
damaging winds possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible mainly Saturday
evening, with large hail, damaging winds, and tornadoes possible.
Isolated thunderstorms will be possible north of Lincoln on
Monday afternoon.

Flooding will subside along the Illinois River at Peoria tonight,
but will continue downstream through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 7 pm.

ILZ063-067-068-071>073-271700-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
1152 AM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance of thunderstorms later this afternoon and tonight.
There is a marginal risk of severe storms with damaging winds and
hail possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY....

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible, during late
Saturday afternoon into Saturday night and again on Sunday.

Flooding will continue along the Wabash River for several more
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 7 pm.

Shimon

In the hours before

Special weather statement, May 26, 1:52 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
152 PM CDT FRI MAY 26 2017

ILZ027-036-261930-
Knox-Fulton-
152 PM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND SOUTHERN
KNOX COUNTIES UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avon, or 17 miles southeast of Monmouth, moving east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abingdon, Farmington, Avon, Yates City, Fairview, London Mills,
Maquon, Norris, St. Augustine, Ellisville, Delong and Middle Grove.

LAT...LON 4063 8999 4059 9044 4082 9044 4087 8999
TIME...MOT...LOC 1850Z 262DEG 41KT 4070 9048

Barker

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:52 PM CDTSpecial Weather StatementILXKnox38 min
May 26, 2:29 PM CDTSpecial Weather StatementILXPeoria46 min
May 26, 2:34 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford41 min
May 26, 3:11 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford23 min
May 26, 4:05 PM CDTSevere Thunderstorm WarningILXMcLean40 min
May 26, 5:10 PM CDTTornado WarningILXChampaign, Vermilion35 min
May 26, 5:43 PM CDTSevere Thunderstorm WarningILXVermilion47 min
May 26, 6:06 PM CDTFlash Flood WarningILXVermilion11 hr
May 26, 6:21 PM CDTSevere Thunderstorm WarningILXVermilion24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.